On fundamental groups of symplectically aspherical manifolds

R. Ibanez, J. Kedra, Yu. Rudyak, A. Tralle

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

A smooth manifold M is called symplectically aspherical if it admits a symplectic form ω with ω|π2(M) = 0. It is easy to see that, unlike in the case of closed symplectic manifolds, not every finitely presented group can be realized as the fundamental group of a closed symplectically aspherical manifold. The goal of the paper is to study the fundamental groups of closed symplectically aspherical manifolds. Motivated by some results of Gompf, we introduce two classes of fundamental groups π1(M) of symplectically aspherical manifolds M. The first one consists of fundamental groups of such M with π2(M)=0, while the second with π2(M)≠0. Relations between these classes are discussed. We show that several important (classes of) groups can be realized in both classes, while some groups can be realized in the first class but not in the second one. Also, we notice that there are some interesting dimensional phenomena in the realization problem. The above results are framed by a general study of symplectically aspherical manifolds. For example, we find some conditions which imply that the Gompf sum of symplectically aspherical manifolds is symplectically aspherical, or that a total space of a bundle is symplectically aspherical.
Original languageEnglish
Pages (from-to)805-826
Number of pages22
JournalMathematische Zeitschrift
Volume248
Issue number4
Early online date6 Jul 2004
DOIs
Publication statusPublished - Dec 2004

Cite this